Can cortisone injections cause a sudden weight gain?

I had cortisone injections for bursitis in both hips and when I stepped on the scale the next morning, I’d gained 3 pounds! I’m on Weight Watchers, and have been maintaining, but this really surprised me!



  1. 0 Votes

    I’m not a doctor, but I don’t think it would cause weight gain overnight.   How many injections have you had?  Generally one shot in a several month period will not cause weight gain, but chronic usage can.  It is possible that your body’s retaining fluid as a reaction to the shots and that’s how you got the extra 3 pounds.  If you are really concerned, I recommend calling the doctor who administered the shots and talking with him or his staff.  

  2. 0 Votes

    Cortisone injections can cause weight gain.  The higher the dose and more frequently you get them increases the chance for weight gain.  It can also cause one’s face to become puffy, easy bruising, thinning of bones, and elevated blood pressure.  These side effects don’t occur in everyone, but there is a chance that some of these things may happen to you.  I would call your doctor just to be safe!

  3. 0 Votes

    The information I found was on a chemotherapy website, so some of the info might be specific to cancer patients. I did find that swelling of feet and ankles was a common side-effect and that that can cause weight gain. The site did say that sudden weight gain in excess of three pounds a week is cause to call the doctor, which if you are  concerned you should do anyway. I hope you figure it out!

Please signup or login to answer this question.

Sorry,At this time user registration is disabled. We will open registration soon!